Three Students Hospitalized Due to Effects of Coricidin

By James Finn

Between October 12 and 19, three students were removed from school and hospitalized after misusing the over-the-counter prescription drug Coricidin (also known as cough syrup, “Triple C,” or “Skittles”) according to an email sent from Principal Julie Synyard to Tam students, parents, and staff on October 20. The email identified the potentially lethal effects of Coricidin and called for increased awareness of a drug that Tam students are not widely informed about at this time.

In the email, Synyard encouraged awareness of prescription drug use and called on parents to “start a dialogue” with their students about the effects and potential repercussions of using drugs such as Coricidin. “Our primary responsibility as a school community is to keep our students safe and secure so they are able to benefit from all of the great educational opportunities we provide at Tam High,” Synyard wrote in the email. “Please work with us to ensure their safety and contact us if you have any questions concerning this letter or the well-being of any of our students.”

Synyard hadn’t had experience as an educator with Coricidin abuse before this year. “I don’t think there’s a major epidemic, and our purpose for letting folks know is…[to try] to educate parents and students about the effects of drug and alcohol use, especially on the adolescent brain,” Synyard said. “I haven’t dealt with the whole Triple C thing before this year so, it’s definitely not new but it’s been new for me at Tam. And so…the letter was written with the intent with providing parents with more education.”Few students had heard of the drug or were aware that Coricidin has been used by some of their peers. “I was very caught off guard,” said senior Kenna Kuhn after hearing about the hospitalizations. “Not only have I never heard of [Coricidin] before, but I’ve never heard anything or have had to deal with anything that has to do with anyone at this school having…[so] serious a drug addiction that it affects their life while they’re at school.”

Teachers also expressed surprise upon hearing that Coricidin has been a widespread problem, and concern with the harmful effects that the drug has had upon students recently. “I’ve heard of drug abuse on campus…but I’ve never heard of this particular drug use before,” said science teacher Grace Pender. “I know that it exists, but I was really shocked that we’ve had so many kids in such a short amount of time doing it while they are at school.” Pender also said that she has never experienced an incident such as this one during her five years at Tam. “I’ve only heard of one other student ever having to go to the hospital [as a result of drug abuse],” she said. “Having more than one in a couple of weeks is really shocking and scary and worrisome. I think that kids sometimes don’t think of long term consequences that doing stuff like this might have on their bodies.”